Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 398, NWS Memphis, TN

August 15, 2008Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 15, 2008, 5:55 PM CDT for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 5:55 PM CDT (22:55 UTC)
Expired
Aug 15, 2008, 6:45 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Tallahatchie County, MS, Yalobusha County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:41 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 15, 3:41 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT FRI AUG 15 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE REALLY INCREASED ACROSS THE
MIDSOUTH THIS AFTERNOON AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS
THE AREA. SO FAR TODAY...STORMS HAVE BEEN RATHER TAME WITH ONLY
HEAVY RAINFALL REALLY TO REPORT. THERE STILL EXISTS SOME THREAT
FOR LOCALIZED HEAVY RAINFALL AND A FEW STRONG THUNDERSTORMS SO
WILL KEEP MENTION IN THE HWO THROUGH THE EVENING HOURS.
CONVECTION SHOULD PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT
HOURS ESPECIALLY ACROSS AREAS SOUTH OF INTERSTATE 40 SO HAVE
RAISED POPS FOR TONIGHT IN THESE AREAS.

HIGH PRESSURE SEEMS A LOT SLOWER BUILDING IN ACROSS THE AREA ON
SATURDAY SO HAVE RAISED PRECIPITATION CHANCES FOR EASTERN
ARKANSAS...NORTH MISSISSIPPI...AND SOUTHWEST TENNESSEE. THINK
SKIES MAY CLEAR ACROSS EXTREME NORTHERN AREAS OF THE MIDSOUTH BY
SATURDAY AFTERNOON SO THE WARMEST TEMPERATURES WILL BE ACROSS THESE
AREAS NORTH OF INTERSTATE 40. BY SATURDAY NIGHT...RAIN WILL HAVE
SHIFTED SOUTH OF THE AREA AS HIGH PRESSURE BEGINS TO BUILD KEEPING
DRY CONDITIONS OVER THE AREA.

MEDIUM RANGE MODELS BEGIN TO DIVERGE IN SOLUTIONS BEGINNING
MONDAY AS THEY ARE HAVING A HARD TIME DETERMINING WHAT THE UPPER
LOW OVER THE CENTRAL PLAINS AND THE TROPICAL SYSTEM OVER THE
SOUTHEAST U.S. ARE GOING TO DO. AS A RESULT...THE MODELS ARE
HAVING A DIFFICULT TIME RESOLVING EXACTLY WHAT WILL HAPPEN OVER
THE MIDSOUTH DURING THIS TIME FRAME AS THE AREA LOOKS TO BE
SQUEEZED BETWEEN THESE TWO SYSTEMS. WITH THAT SAID...MONDAY AND
TUESDAY WILL REMAIN DRY WITH HIGH PRESSURE OVER THE AREA. HIGH
TEMPERATURES WILL BE NEAR NORMAL OR SLIGHTLY ABOVE NORMAL. BY
WEDNESDAY...WITH THE SURFACE HIGH SHIFTED EAST OF THE AREA...
SOUTHERLY FLOW WILL RETURN ALLOWING GULF MOISTURE TO MOVE BACK
INTO THE AREA. AS A RESULT...THINK THE CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY AND
THURSDAY. HOWEVER...HIGH TEMPERATURES WILL REMAIN NEAR SEASONAL
VALUES WITH HIGHS IN THE LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  87  66  89 /  40  20   0  10
MKL  65  87  60  87 /  30  20   0  10
JBR  65  87  61  88 /  30  20   0  10
TUP  68  85  64  88 /  50  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS
Hazardous weather outlook, Aug 15, 3:56 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI AUG 15 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
356 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS
UP TO 50 MPH...HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE
THIS EVENING ACROSS AREAS SOUTH OF INTERSTATE 40 INCLUDING EASTERN
ARKANSAS...WEST TENNESSEE...AND NORTH MISSISSIPPI. ADDITIONALLY...
LOCALIZED HEAVY RAINFALL OF 1 TO 3 INCHES MAY PRODUCE FLASH
FLOODING IN THESE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
REPORTS OF FLASH FLOODING SHOULD BE RELAYED TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

KNS

In the hours before

Local storm report, Aug 15, 2:44 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 SE EGYPT              35.86N 90.94W
08/15/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            WATER OVER HIGHWAY 91

&&

PWB
Special weather statement, Aug 15, 2:53 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT FRI AUG 15 2008

TNZ050-152030-
HAYWOOD TN-
253 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF DANCYVILLE AT 253 PM
CDT...MOVING SOUTHEAST AT 22 MPH.

PEOPLE IN HAYWOOD COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Aug 15, 3:18 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT FRI AUG 15 2008

ARZ058-152045-
PHILLIPS AR-
318 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 45 MPH WINDS
WAS LOCATED 3 MILES WEST OF WATKINS CORNER AT 318 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITY OF MARVELL...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 345 PM CDT.
Special weather statement, Aug 15, 3:35 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT FRI AUG 15 2008

TNZ089-090-152115-
FAYETTE TN-HARDEMAN TN-
335 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTH OF SOMERVILLE AT 335 PM
CDT...MOVING EAST AT 13 MPH.

PEOPLE IN FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM
CDT.
Special weather statement, Aug 15, 3:38 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI AUG 15 2008

MSZ001-002-TNZ088-152115-
DE SOTO MS-MARSHALL MS-SHELBY TN-
339 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A DEVELOPING THUNDERSTORM JUST NORTH OF OLIVE BRANCH WILL PRODUCE
WIND GUSTS OF 40 TO 50 MPH AND PEA TO DIME SIZE HAIL BETWEEN 345 PM
AND 415 PM. THIS THUNDERSTORM WILL DRIFT NORTH AT 5 MPH.

PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING THE
CITIES OF COLLIERVILLE AND OLIVE BRANCH...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM
CDT.
Special weather statement, Aug 15, 5:38 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI AUG 15 2008

MSZ020-021-152315-
YALOBUSHA MS-TALLAHATCHIE MS-
538 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS
OF 60 MPH WAS LOCATED 14 MILES SOUTHWEST OF SCOBEY OVER WESTERN
GRENADA COUNTY AT 538 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS
STORM WILL LIKELY MOVE INTO THE ADVISORY AREA OVER THE NEXT SEVERAL
MINUTES AND A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING IN
ADDITION TO STRONG WINDS AND HAIL ARE ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615
PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:09 PM CDTAreal Flood AdvisoryMEGAlcorn, Tippah2 hr
Aug 15, 6:10 PM CDTFlash Flood WarningMEGTallahatchie, Yalobusha2 hr
Aug 15, 3:49 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman116 min
Aug 15, 4:27 PM CDTAreal Flood AdvisoryMEGHardeman, Hardin, McNairy2 hr
Aug 15, 11:04 AM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence116 min
Aug 15, 1:03 PM CDTFlash Flood WarningMEGCraighead, Lawrence3 hr
Aug 15, 3:43 PM CDTAreal Flood AdvisoryMEGPhillips2 hr
Aug 15, 3:45 PM CDTAreal Flood AdvisoryMEGLee2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.